A 55-year-old male with acute respiratory distress syndrome (ARDS) and ventilator-associated pneumonia (VAP) due to a pansensitive Klebsiella continues to have fevers and a persistently elevated white blood cell count. Blood, sputum, and urine cultures remain negative. His medical history includes prior chest radiation, atrial fibrillation currently managed with a heparin gtt, and a prior cholecystectomy. He is tolerating tube feeding via a nasogastric tube and has solid formed stool.
Which of the following diagnostic tests is MOST likely helpful?A. CT head
Correct Answer: A
This patient has evidence of infection despite treatment for VAP. Of the options provided, sinusitis is the most plausible etiology given the clinical presentation. Risk factors in ICU patients for nosocomial sinusitis include endotracheal intubation, nasal colonization with gram-negative organisms, and enteral feeding via a nasogastric tube. Nosocomial sinusitis should be suspected in all intubated patients who have a fever without an obvious source, especially if there is purulent nasal drainage. CT is more sensitive than plan radiography and will show sinus opacification. Culture of sinus fluid is the gold standard for diagnosis. The pathogenic organisms are similar to those causing VAP (Staphylococcus aureus, Streptococcus, Klebsiella, and other gram-negative bacilli). Treatment involves systemic antibiotics targeted against the pathogen grown from sinus fluid culture. Initial treatment should broadly target the common pathogens similar to initial antibiotic choices for VAP. Adjunctive therapies include saline irrigation, removal of nasal tubes, and nasal decongestants. Right-upper-quadrant ultrasound would be of little use in this patient as he has had a cholecystectomy and therefore does not have acalculus cholecystitis. He is tolerating tube feeding and has solid, formed stool making C. difficile infection extremely less likely. Although deep venous thrombosis may be a cause of persistent fevers, he is already therapeutically anticoagulated with heparin.